Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What to expect
Jul 22, 2005

My tcell count is 264 and my viral load is 67K....starting Truvada and Sustiva...What are the possible side effects and body changes that I should be on the look out for?

Response from Dr. Wohl

Truvada is actually two medications: tenofovir and FTC. For tenofovir, the most important adverse effect has to do with the drug's effects on the kidneys. Studies have shown that the overwhelming majority of people on the drug have no kidney trouble but some changes in the blood tests used to measure kidney function have been observed to change when large numbers of people on tenofovir are followed over time. It is unclear if these changes translate into a risk for any clinically significant problems. Most docs have no trouble using tenofovir in patients with normal kidney function and I consider the risk for any such problems with this drug when used properly to be very very low. Tenofovir is likely not a cause of body shape changes or lipid elevations. In fact, in several studies, switching from some other medications to tenofovir has been associated with improvements in body shape and lipids.

FTC is a drug that is similar in many ways to 3TC (Epivir). FTC does have an unusual adverse effect and that is a darkening of the palms and soles. This can be spotty or blotchy but is rare. Dark skinned individuals seem to be at higher risk for this problem. Again, body shape and lipid problems have not been linked directly to this drug or 3TC.

Efavirenz is a drug with a side effect profile that is well known. The most troublesome and common side effects relate to a group of problems such as dizziness, sleep disturbance, vivid dreams, problems concentrating and depression. This may happen in as many as a third of patients taking the drug but is an unusual cause of treatment discontinuation as these symptoms typically resolve over the first 4 weeks of therapy. Taking the medication at night and on an empty stomach helps. Also, serious rashes can develop on efavirenz. If severe, rash can lead to a change to another medication. Efavirenz does tend to change lipids with an increase in triglycerides and LDL (bad) cholesterol reported. However, it also increases HDL (good) cholesterol. The verdict on the ability of efavirenz to cause body shape changes is still out but it may to some extent be associated with fat gain.

Overall, this is an excellent combination and, relative to other possible combinations of HIV therapies, one of the most well tolerated. Be sure to have your lipids checked before you start and again a few months into therapy. You can look out for fat accumulation at the belly but this may occur simply if you start feeling better on therapy.

DW



Previous
3rd Generation HIV meds
Next
Just tested HIV positive and scared

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement